Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 45, NWS Binghamton, NY

August 16, 1997Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 16, 1997, 2:49 PM EDT for Susquehanna County, Pennsylvania. It was in force for 71 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 1997, 2:49 PM EDT (18:49 UTC)
Expired
Aug 16, 1997, 4:00 PM EDT
In force
71 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Susquehanna County, PA

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:30 PM EDTThunderstorm WindSusquehanna, PAThe same squall line that produced wind damage earlier in Bradford county roared through Susquehanna county as well. Most of the reported damage occurred in eastern sections of the county on a line from Susquehanna township southward to the Gibson area. Nume

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 161849 RRA
SVRBGM
PAC069-079-115-131-161945-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EDT SAT AUG 16 1997
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST PENNSYLVANIA
 
   ...LACKAWANNA COUNTY...LUZERNE COUNTY...SUSQUEHANNA COUNTY
   ...WYOMING COUNTY
 
NATIONAL WEATHER SERVICE RADAR SHOWS A LINE OF SEVERE THUNDERSTORMS
MOVING EAST AT 40 MPH. THESE THUNDERSTORMS HAVE PRODUCED NUMEROUS
REPORTS OF DOWNED TREES FROM STRONG WINDS ACROSS TIOGA COUNTY IN
PENNSYLVANIA.
 
THE STORMS WILL AFFECT THE COMMUNITIES OF FRIENDSVILLE...BLACK WALNUT...
AND RED ROCK IN PENNSYLVANIA AROUND 320 PM AND SUMMERVILLE...CLARKS
SUMMIT...SCRANTON/WILKES BARRE...AND BERWICK BY 345 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
BRADY/LOMBARDY
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:03 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 16, 2:03 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
203 PM EDT SAT AUG 16 1997

WSR-88D PROBLEMS CONTINUE WITH THREAT OF CONVECTION IN OUR CWA.
APPRECIATE HELP FROM SURROUNDING OFFICES. DIALED INTO BUF 88D COMP REF
WHICH SHOWS BULK OF CONVECTION MOVING TO SE WHICH WILL SKIRT SOUTH OF
MUCH OF OUR CWA.  WE MAY HAVE TO WORRY ABOUT OUR SOUTHERN NE PA
COUNTIES BEFORE EVENT IS OVER.

WILL KEEP 40 POP FOR -SHRA/-TSRA TONIGHT ALONG WITH PATCHY FOG WITH
MOIST UNSTABLE AIR COVERING CWA. WILL GO 60 POP FOR TSRA ON SUN AS SFC
CF APPROACHES AND MOVES THRU CWA WITH BGM FROPA AROUND 18Z.  BY 00Z MON
THE CF HAS MOVED SOUTH OF CWA AND EXTENDS ACROSS NRTHN NJ..CNTL
PA..CNTRL OH INTO IN. WILL STILL KEEP 60 POP FOR -SHRA ON SUN NIGHT
BECAUSE NGM SHOWS CF TAKING ON ANNA FRONT CHARACTERISTCS WITH NE SFC
WINDS BEHIND THE CF AND 90 PERCENT 1000-500 MB RH ACROSS CWA BY 12Z
MON. AT 12Z MON BGM POP IS 56..ELM POP IS 59 AND AVP POP IS 79.

ON MON SKIES CLEAR OUT AS HIGH PRESSURE BUILDS FURTHER SOUTH. HAVE
WORDED FCST AS BECMNG MOSTLY SUNNY FOR MON.

FWC TEMPS LOOK REASONABLE.

.BGM...NONE.

KUHL

In the hours before

Special weather statement, Aug 16, 11:04 AM EDT, 3 hours 45 minutes before
NYZ056-024-044-023-022-055-025-017-018-016-015-PAZ038-044-047-039-
040-043-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1104 AM EDT SAT AUG 16 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 500 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
CHEMUNG NY...
CORTLAND NY...
SCHUYLER NY...
STEUBEN NY...
TIOGA NY...
TOMPKINS NY...
S. CAYUGA NY...
ONONDAGA NY...
SENECA NY...
YATES NY...
BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
500 PM EDT.

KUHL/BURGERT
Special weather statement, Aug 16, 11:06 AM EDT, 3 hours 43 minutes before
NYZ056-024-044-023-022-055-025-017-018-016-015-PAZ038-044-047-039-
040-043-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1104 AM EDT SAT AUG 16 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 500 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
CHEMUNG NY...
CORTLAND NY...
SCHUYLER NY...
STEUBEN NY...
TIOGA NY...
TOMPKINS NY...
S. CAYUGA NY...
ONONDAGA NY...
SENECA NY...
YATES NY...
BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDfOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
500 PM EDT.

KUHL/BURGERT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:43 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne62 min
Aug 16, 2:13 PM EDTSevere Thunderstorm WarningBGMBradford62 min
Aug 16, 2:49 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming71 min
Aug 16, 3:52 PM EDTSevere Thunderstorm WarningBGMPike, Wayne68 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.